Tumeric / Curcumin was identified as a common supplement that people use, in our survey of rapamycin users. A new report suggests that these supplements can harm the liver. Also note: adding black pepper / peperine to supplements and teas can increase curcumin absorption 30-fold.
The bigger issue for rapamycin users is the impact of Tumeric / Curcumin on rapamycin blood levels. People need to be aware of how Curcumin significantly impacts the rapamycin bioavailability (greatly lowering it) - see details at bottom of this post. Related reading: Rapamycin Interactions with Other Food, Drinks, Supplements and Drugs
As of May 2021, more than a dozen cases of turmeric-related liver injuries had recently been reported to the US National Institute of Diabetes and Digestive and Kidney Diseases. Five new incidences were presented at the annual scientific meeting of the American College of Gastroenterology in North Carolina this week.
One case, presented by Angeline Luong at the Kaiser Permanente Los Angeles Medical Center in California, is a 49-year-old woman with no underlying health issues who developed nausea and vomiting after taking a daily turmeric supplement, the dose recommended on the packaging, for three months.
Supplements are riskier than eating turmeric in food because they often contain additives to increase curcumin’s absorption, says Luong. For example, adding black pepper to supplements and teas can increase curcumin absorption 30-fold. Turmeric and black pepper are often used together in cooking, but this is within complex mixtures of other ingredients that limit their absorption.
See graph below of the impact of curcumin on Everolimus (a rapamycin-like drug) levels - see the lower lines for how significantly the Curcumin lowered the blood levels of Everolimus (and so likely also rapamycin which is almost an identical molecule):